Iowa, 2023Hail and Damaging Winds in Iowa, June 30, 2023
June 30, 2023 · NWS DMX · 11 events in 8 counties and zones
In semi similar fashion to the strong and severe storms experienced on the previous morning (29th of June), storms initiated over portions of northern Kansas and southern Nebraska in conjunction with the low level jet in the very early hours of the 29th. These storms, steered by easterly mean flow, progressed across far southern Iowa and northern Missouri within an environment consisting of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $167,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In semi similar fashion to the strong and severe storms experienced on the previous morning (29th of June), storms initiated over portions of northern Kansas and southern Nebraska in conjunction with the low level jet in the very early hours of the 29th. These storms, steered by easterly mean flow, progressed across far southern Iowa and northern Missouri within an environment consisting of around 2000 J/kg MUCAPE, 30 to 40+ kts of effective shear, and a very tight north-south gradient of DCAPE (most favorably into Missouri). Storms grew upscale through the early morning hours and primarily produced strong and damaging winds. There were a couple of severe hail reports as well along with a reported lightning strike that effective blew a tree apart.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 1:58 AM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 30, 1:58 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
258 AM CDT Fri Jun 30 2023
.DISCUSSION.../Today through Thursday/
Issued at 254 AM CDT Fri Jun 30 2023
Key Messages:
- Storms this morning with a few severe storms possible over
southern Iowa.
- Storm chances persist this afternoon through Saturday though
severe weather chances look low.
- For the next 7 days, the coolest day will be Saturday and the
warmest looks to be July 4th.
Thunderstorms are once again ongoing across Nebraska this morning
with a weakening complex over northeast Nebraska and more vigorous
activity over southeast Nebraska in the area of greater instability
and near the nose of the low level jet. There is a third area of
storms over north central Kansas that is lifting northeast as well.
It is a much less volatile setup than yesterday morning but a low
end severe weather threat with damaging winds and large hail
possible. The northern area of storms may move into northern Iowa
but the severe weather threat will be quite low. The convection over
Kansas and southeast Nebraska will continue to lift northeast with
the theta-e advection region and there will be a chance for a few
severe storms over southern Iowa and closer to the MUCAPE
instability axis that will be across that area. These storms will
move through the area this morning. As mentioned, instability and
forcing is not as strong as Thursday but 0-3 km theta-e difference
of 25-30K are favorable for cold pool development. The DCAPE
gradient is right at the IA/MO border and focused to the south and
the lack of DCAPE and the 0-3 km theta-e further north will be a
limiting factor for damaging winds north of Highway 34 or the lower
2 tiers of counties across IA.
The western long wave trough is crossing the Rocky Mountain range
this morning and will move into the Western Plains this afternoon.
Scattered thunderstorm development this afternoon is possible in
response to a lead short wave ahead of the trough. Additional storms
are possible tonight and into Saturday. The severe weather threat
this afternoon through Saturday is low though a few strong storms
are possible. Still monitoring the potential for landspout funnels
Saturday afternoon as the upper trough passes overhead. This open
wave is not as favorable as having a closed low but the vorticity
stretching potential is good with 0-3 km CAPE values greater than
100 J/kg and a weak nearly stationary boundary over northern Iowa.
The trough passes to the east by Sunday leaving Iowa in weak
northwest flow into Monday and that flow will transition to more
westerly/zonal flow Tuesday and for much of next week. Still have
precipitation chance mention in the forecast for July 4th, mainly
over northern Iowa. These chances will be dependent on a boundary
placement dropping south through the Dakotas and Minnesota. At this
time, any chance would be late and confined to northwest Iowa.
Greater precipitation chances are still targeting July 5th.
Otherwise, some lingering fog early this morning with much of the
smoke having dispersed or has moved to the east. Saturday still
looks to be the coolest day with mostly cloudy skies and
precipitation around with highs in the 70s to low 80s. Warmer air
does arrive with the transition to westerly flow next week and this
may bring widespread highs in the 90s next Tuesday, the 4th, before
the boundary arrives.
&&
.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1143 PM CDT Thu Jun 29 2023
VFR conditions remain across all terminals this evening. A bit
better signal for isolated patchy fog has been seen in recent
guidance this evening, largely occurring over KDSM and KOTM until
sunrise before dissipating. Otherwise still watching trends with
the expected showers and storms Friday morning. Recent trends keep
best chances for storm activity across the south, impacting KOTM
and KDSM around 12z and lasting until roughly 17-18z. Beyond that,
there are general chances for scattered showers and thunderstorms
across the state for the remainder of the period, though
uncertainty is on the higher end at this time. Will have to see
how the morning activity plays out, which will influence the
coverage, timing and intensity of any possible storms later in the
day. Will continue to watch over changes and update as needed.
Winds will remain on the light side, with overall cloud cover
looking to mainly range between mid to upper level clouds.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Donavon
AVIATION...Bury
Hazardous weather outlook, Jun 30, 2:10 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
310 AM CDT Fri Jun 30 2023
IAZ004>007-015>017-023>028-033>039-044>050-010815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
310 AM CDT Fri Jun 30 2023
This Hazardous Weather Outlook is for portions of northern Iowa.
.DAY ONE...Today and tonight
A few scattered thunderstorms are possible this morning with more
widespread thunderstorm activity toward southern Iowa. Scattered
thunderstorms are expected again later this afternoon and through
the evening. A few stronger storms are possible, but overall the
severe threat is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional scattered thunderstorms are possible on Saturday and
into Sunday morning. At this time the severe potential remains
low. Thunderstorm chances will then return around Tuesday to
Wednesday next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ057>062-070>075-081>086-092>097-010815-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
310 AM CDT Fri Jun 30 2023
This Hazardous Weather Outlook is for portions of southern Iowa.
.DAY ONE...Today and tonight
Storms will move across southern Iowa this morning which may be
severe, with wind and hail the main hazards. Scattered thunderstorms
are expected again later this afternoon and through the evening. A
few stronger storms are possible, but overall the severe threat is
low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional scattered thunderstorms are possible on Saturday and
into Sunday morning. At this time the severe potential remains
low. Thunderstorm chances will then return around Tuesday to
Wednesday next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this morning.
Hagenhoff
Event by event
8 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Lightning, Adair
- When
- June 30, 4:50 AM CST
- Where
- Adair County, Orient
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 41.200, -94.420
Public relayed photo of a tree blown apart by a lightning strike. No other apparent damage to the residence at the time. Time matched to CG lightning data.
Hail, Clarke
- When
- June 30, 4:55 AM CST
- Where
- Clarke County, 0.87 mi SW of Murray
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -93.980
Trained spotter reported quarter sized hail. Also estimated wind gusts to around 40 mph at the time.
Thunderstorm Wind, Taylor
- When
- June 30, 5:22 AM CST
- Where
- Taylor County, Bedford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.670, -94.720
Law enforcement reported tree branch down on powerlines. Time estimated from radar.
Thunderstorm Wind, Ringgold
- When
- June 30, 5:42 AM CST
- Where
- Ringgold County, 4.34 mi SW of Maloy
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.620, -94.470
Personal weather station measured 58 mph wind gust.
Thunderstorm Wind, Taylor
- When
- June 30, 5:42 AM CST
- Where
- Taylor County, 1.05 mi W of Blockton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.620, -94.490
Law enforcement reported powerlines and trees down. This is a delayed report.
Thunderstorm Wind, Ringgold
- When
- June 30, 5:58 AM CST
- Where
- Ringgold County, 4.9 mi SSE of Delphos
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.610, -94.280
Emergency manager reported grain bin moved and damaged, as well as signs along the road bent over. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Ringgold
- When
- June 30, 6:08 AM CST
- Where
- Ringgold County, 6.91 mi S of Kellerton
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.600, -94.050
Personal weather station measured 66 mph wind gust.
Thunderstorm Wind, Decatur
- When
- June 30, 6:23 AM CST
- Where
- Decatur County, (30i)lamoni Muni Arp
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.630, -93.900
Lamoni Municipal Airport measured 67 mph wind gust.
Thunderstorm Wind, Wayne
- When
- June 30, 6:40 AM CST
- Where
- Wayne County, Lineville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 40.580, -93.520
Post office reported large tree branches down throughout town and power remains out at the time.
Lightning, Warren
- When
- June 30, 6:40 AM CST
- Where
- Warren County, 1.13 mi E of Norwalk
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 41.479, -93.658
House fire started by lightning strike. The home experienced significant damage to the roof and upper floor. Time matched to CG lightning data.
Thunderstorm Wind, Monroe
- When
- June 30, 7:30 AM CST
- Where
- Monroe County, 0.52 mi E of Albia
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.030, -92.810
KIIC relayed report of 63 mph wind gusts.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 30, 20231 death · 5 events
- Hail and Damaging Winds in Illinois, June 30, 2023$10 million · 3 in hail · 14 events
- Wildfire in Idaho, June 30, 2023$9.2 million · 1 event
- Excessive Heat and Damaging Winds in Tennessee, June 30, 2023$493,000 · 56 kt wind · 40 events
- Damaging Winds in Georgia, June 30, 2023$66,000 · 56 kt wind · 56 events
- Hail and Damaging Winds in Kansas, June 30, 2023$452,000 · 2.5 in hail · 10 events
- Hail and Damaging Winds in Indiana, June 30, 2023$132,000 · 1 in hail · 5 events
- Damaging Winds in Tennessee, June 30, 2023$85,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Kansas, June 30, 20231 injured · 2 in hail · 33 events
- Damaging Winds and Lightning Strike in Maryland, June 30, 2023$38,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, June 30, 20234 in hail · 29 events
- Hail and Damaging Winds in Kentucky, June 30, 2023$25,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106587, 1106588, 1106589, 1106590, 1106591, 1106592, 1106593, 1106594, 1106595, 1107847, 1106596.